Skip to Content

Coumadin - Is it damageous to have blood to thin.? INR was 6.5 what should I do?

4 Answers

kaismama 22 May 2012

See a doctor immediately. They will have to give you a shot of vitamin K. Is this on a home test? If so take the equipment with you. Also the coumadin you are taking. Are you taking any NSAIDS? If so STOP. If it means you have to go to the ER to see a doctor, then go. You could bleed too easily.

Votes: +1
DzooBaby 22 May 2012

Contact your Dr. 6.5 isnt horribly high. We didnt give Vitamin K until you were over 8.0 but 6.5 still puts you at higher risk for bleeding internally. More than likely your Dr will have you hold doses of coumadin and test again but you need to do so under his orders NOT on your own!! Like Kaismama states, if you got this result on a home monitor, you should take it with you to be sure it is calibrated properly and not giving you a false high reading. They may double check your result with a regular blood draw lab test or they may go ahead and treat you. If you start getting signs of bleeding like bloody or tar-like stools, nosebleeds, abdominal pain, large unexplained bruising, etc. then go to the ER or call 911. This happens on occasion (high INR).

Expand...

Have you changed anything in your diet? Were you eating more greens then suddenly stopped? Have you taken any OTC pain medications including Tylenol or acetaminophen? Vitamin E? These things can affect the way coumadin works in your body and makes it more potent. Your blood isnt actually "thinner". Coumadin affects clotting factors. It interferes with the way your blood normally clots so if you cut yourself or get an internal bleed, it may not stop and you can hemorrhage. Dont panic yet though. The main thing is to contact your Dr who prescribes your coumadin and let him know your results then follow his directions. It is very important to keep your diet consistant and not take ANYTHING medication (OTC or Rx) without asking your coumadin Dr about it. Sometimes a body just does this for no apparent reason at all. That is why monitoring the INR is so important and why it should be done regularly even when you are fairly stable.

Votes: +1
DzooBaby 22 May 2012

I dont want to downplay the importance of follow up but I dont want you to panic either. I once had a lady whose INR was 19.7 and she was fine after treatment. She was lucky and didnt have any bleeding but she was at a very high risk for bleed. If she had started bleeding with that kind of INR, it could have been disasterous! Just think over the past couple of days and see if there was any reasons why your INR jumped, contact your Dr for instructions! Good Luck and be safe! Watch your activities for a few days until that INR comes down.

Inactive 22 May 2012

Just wanted to add that if you take vitamin C also please stop. You should not supplement with Vitamin C either... Mary

DzooBaby 23 May 2012

High doses of vitamin c can interfere but some people do need supplementation. Consistency is the thing. You dont have to stop taking vitamins if a Dr told you to but if you suddenly start, or suddenly stop, you will see changes in your INR. For the things that may interfere with coumadin, like Vitamin K containing foods, you dont have to NOT eat them but if you choose to eat them you must have a consistent amount every day. I lot of people think that they cant have ANY vitamin K containing foods and that is not true. Leafy greens are good for us but when you are on coumadin you must be consistant. If you are eating a salad with dark leafy greens or an equivalent vitamin K containing food every day, your Dr can regulate your coumadin around this, but if you suddenly quit eating them, BAM! Your INR will shoot through the roof!

njenkinson 16 Feb 2015

My Father received an LVAD heart pump in December 2013. He was put on Coumadin to make sure his clotting factor remains low enough that he won't develop a clot at the pump.

Lifespan comes to his home twice a week to draw blood, checking his INR - which they like to see at around 2.5. The results are electronically sent to Tufts in Boston, where his Dr. will call to adjust his Coumadin dose if the INR has dropped or risen. Many patients don't maintain a stable INR on Coumadin, which doesn't react as quickly as Heparin (unfortunately this can't be used w/ an LVAD).

Expand...

He's been hospitalized 3x since October 2014 after his INR has quickly risen to between 5.0 - 6.0. Each time he's had internal bleeding. He's in the hospital right now because of this. His blood draw on Thursday showed his INR at 3.0 so they had him decrease his Coumadin. Sunday morning he was so weak he could barely sit up in bed. The rescue brought him to the hospital, where they said his INR was 5.0. Today, he will receive his 3rd unit of blood. They usually give hime some Vitamin K intravenously as well. It will take days for his INR to get back to a level where they'll release him from the hospital.

From what I read above, it seems that everyone's "tolerance" for internal bleeding based on the INR may be different.

Votes: +0
Allen623 25 Dec 2018

Go to the ER immediately, my level was 3.6 once and the veins were sticking out in my arm it was freaky and scary.

I went to the ER and they said that it's good I came in because it's nothing to wait around for.
Better safe than sorry.

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.